Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 8, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Feb 26, 2020, 4:46 PM EST for Brevard County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 26, 2020, 4:46 PM EST (21:46 UTC)
- Expired
- Feb 26, 2020, 5:15 PM EST
- In force
- 29 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 31 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
089
WUUS52 KMLB 262146
SVRMLB
FLC009-262215-
/O.NEW.KMLB.SV.W.0008.200226T2146Z-200226T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
446 PM EST Wed Feb 26 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
East central Brevard County in east central Florida...
* Until 515 PM EST.
* At 445 PM EST, a severe thunderstorm was located over Cocoa Beach,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2839 8056 2831 8057 2825 8069 2836 8075
2854 8052 2846 8049
TIME...MOT...LOC 2145Z 231DEG 30KT 2834 8062
HAIL...1.00IN
WIND...60MPH
$$
Rodriguez2 follow-up statements
955
WWUS52 KMLB 262156
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
456 PM EST Wed Feb 26 2020
FLC009-262215-
/O.CON.KMLB.SV.W.0008.000000T0000Z-200226T2215Z/
Brevard FL-
456 PM EST Wed Feb 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EST
FOR EAST CENTRAL BREVARD COUNTY...
At 456 PM EST, a severe thunderstorm was located over Cocoa Beach,
moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2839 8056 2831 8057 2825 8069 2836 8075
2854 8052 2846 8049
TIME...MOT...LOC 2156Z 243DEG 35KT 2832 8059
HAIL...1.00IN
WIND...<50MPH
$$
Rodriguez451
WWUS52 KMLB 262209
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
509 PM EST Wed Feb 26 2020
FLC009-262218-
/O.EXP.KMLB.SV.W.0008.000000T0000Z-200226T2215Z/
Brevard FL-
509 PM EST Wed Feb 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BREVARD COUNTY
WILL EXPIRE AT 515 PM EST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.
LAT...LON 2839 8056 2831 8057 2825 8069 2836 8075
2854 8052 2846 8049
TIME...MOT...LOC 2208Z 231DEG 30KT 2838 8050
$$
RodriguezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 3:18 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Feb 26, 3:18 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
318 PM EST Wed Feb 26 2020
.DISCUSSION...
...A Few Strong Storms Possible This Afternoon and Evening...
...Much Colder Temperatures on Tap Thursday through Sunday...
Today-Tonight...Active afternoon, evening and overnight expected
across all of east central Florida. Showers, and later on
thunderstorms, are developing in our area, well ahead of the main
cold front. Extensive mid-level cloud cover has limited overall
instability, which may hamper the strong to severe potential later
today. However, across the Treasure Coast and Okeechobee County
where cloud cover has been sparse, the atmosphere is likely to have
recovered after a round of showers this morning, and is likely
capable of supporting strong storms. The shape and orientation of
showers that have developed from Vero Beach to Ft. Pierce suggest
there is enough shear in the atmosphere to support strong storms.
Will have to keep an eye on storm mode and development this
afternoon, as a few storms could become strong to severe with the
main threat being wind gusts up to 60mph.
After this main batch of stronger convection pushes offshore late
this evening, an area of light to moderate stratiform rain will
overspread central Florida. This activity slowly decreases through
the overnight with much cooler air filtering in behind the cold
front. By sunrise expect the I-4 corridor to be clear of clouds,
with improving skies from the Space Coast south. Overnight lows will
be in the upper 40s north of Melbourne, in the low 50s from
Melbourne to Vero Beach, and mid 50s from Ft. Pierce south.
Thursday...Dry. Clearing skies and much colder air advecting into
central Florida. Afternoon highs barely reach 60 degrees from
Melbourne to Kissimmee north, and slightly warmer temps in the mid
60s along the Treasure Coast and Lake Okeechobee region. Breezy at
times with winds 10-15 mph and gusts up to 20mph.
Thu night-Sun (previous modified)...High pressure over southern
TX on Thu will build east and the ridge will reach the FL peninsula
Thu night. Then a trough will push a weak and dry reinforcing
cold front quickly east and offshore/away from the SE CONUS early
Sat. The result will be several days of chilly late Feb weather
through Sun morning and dry.
Max temps from Fri-Sat don't look to get out of the lower-mid 60s
for all but Martin Co (upper 60s). Moderation commences Sun
afternoon/evening as the high starts to slide east into the
Atlantic, with maxes in the upper 60s to around 70F. Widespread
mins in the upper 30s-lower 40s expected. A bit early to mention
in the forecast just yet, however there appears to be at least
some potential for frost early Sun morning as the high center
crests over the peninsula.
Mon-Wed (previous modified)...Mid level ridge will build over FL
and the SE CONUS next week as a strong Atlantic high pressure
ridge slides east of Florida and remains in control of the local
wx pattern. Expect dry wx with temps increasing from near normal
Mon (highs in the mid 70s) to well above (highs in the mid 80s)
through at least mid week.
&&
.AVIATION...
Numerous showers and isolated thunderstorms are developing across
the region, with TEMPO groups having been added to most terminals.
These TEMPO groups will need to be refined as showers/storms
develop, move on, and then as the main line associated with the
front push through the area. Greatest impacts likely to be from
periodic low ceilings (possible MVFR/IFR conditions) and strong wind
gusts up to 35-40 knots. Conditions should be much improved after
midnight tonight, with skies clearing around sunrise Thursday.
&&
.MARINE...
Today-Tonight...Deteriorating boating conditions this afternoon into
tonight as a cold front moves through the area. Showers are already
developing across the waters, and expect more to form as the day
progresses with thunderstorms also a possibility. Some of these
storms may be strong to severe, and capable of producing wind gusts
in excess of 35-40 knots and dangerous lightning strikes.
After sunset winds will also increase, becoming 15-20 kts nearshore
and 20-25 kts offshore. Seas building to 4-5 ft nearshore and 6-7 ft
offshore near daybreak. Small craft will need to exercise caution in
offshore waters by early evening, and then a Small Craft Advisory
will go into effect for all offshore Atlantic waters after 10 PM,
and for the nearshore waters from Flagler Beach to Sebastian Inlet
after midnight.
Thursday...Hazardous boating conditions across the east central
Florida waters. Behind the cold front, north to northwest winds
increase to 20 knots nearshore, and 20-25 knots offshore. Seas 4-6
feet nearshore, and much higher up to 9 feet in the Gulf Stream.
Conditions will slowly start to improve in the afternoon.
Thu night-Sat...Winds will continue to decrease on Thu night as
ridge builds in from the west and the pressure gradient relaxes.
Seas will also subside through the night, dropping below 7 feet
Thu evening. Winds on Fri will be from the NW at 10-15 kt. Then on
Fri night, a trough will build in along the U.S east coast,
increasing the pressure gradient over the waters and local winds
will increase from the NW to around 20 kt across the offshore
waters and seas up to 6 ft. But these will be short-lived and
should drop below advisory by Sat late afternoon.
Sat night-Mon...High pressure will reach the FL peninsula on Sat
night and reach the Atlantic waters east of FL on Sun night. This
means that local winds will veer rapidly from the north on Sat
night to east on Sun afternoon and south by Mon morning while
remaining for the most part below 10-15 kt. Seas will subside
during the period from 3-6 ft on Sat night to 2-3 ft on Mon.
&&
.FIRE WEATHER...
(previous modified) The cold, dry post frontal air mass reaching
east central FL tonight will produce min RH values in the mid 30s-
lower 40s areawide Thu afternoon, upper 20s-lower 30s on Fri
afternoon, and lower-upper 30s this weekend. While wind speeds
will remain well below critical levels, the aridity of this air
mass is sure to drive ERC values upward through at least this
weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 45 59 38 61 / 80 0 0 0
MCO 49 60 40 61 / 80 0 0 0
MLB 52 61 42 63 / 80 10 0 0
VRB 52 64 42 64 / 70 10 0 0
LEE 46 59 38 61 / 80 0 0 0
SFB 47 60 39 62 / 80 0 0 0
ORL 48 60 40 61 / 80 0 0 0
FPR 54 64 41 65 / 70 10 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 1 AM to 10 AM EST Thursday for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm.
Small Craft Advisory from 10 PM this evening to 10 PM EST
Thursday for Flagler Beach to Volusia-Brevard County Line
20-60 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory from 10 AM to 10 PM EST Thursday for
Sebastian Inlet to Jupiter Inlet 0-20 nm.
&&
Rodriguez/NegronHazardous weather outlook, Feb 26, 5:16 AM EST, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 516 AM EST Wed Feb 26 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-262200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 516 AM EST Wed Feb 26 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Isolated thunderstorms are expected to develop early this afternoon, as a cold front makes its way through east Central Florida late this afternoon through the overnight. The main threat will be a few cloud to ground lightning strikes, but one or two strong storms will be possible and may produce isolated strong wind gusts 35 to 40 mph. .RIP CURRENT IMPACT... There will be a moderate risk of rip currents at area beaches today. The highest threat will be in the afternoon after 1230 PM. Always swim within sight of a lifeguard and never swim alone. .MARINE THUNDERSTORM GUST IMPACT... Isolated thunderstorms will be possible this afternoon, ahead of and along a cold front moving into the the area. A few cloud to ground lightning strikes and one or two strong storms will be possible. The strongest storms could produce isolated severe gusts. Storm motion will generally be to the northeast around 20 to 30 mph. .WIND AND SEA IMPACT... Winds will veer and increase this evening behind the cold front, becoming 20 to 25 knots, with seas 5 to 7 feet late in the evening. Small Craft Advisories have been posted beginning this evening for offshore Atlantic waters. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Winds and seas will remain elevated Thursday behind the cold front. Small Craft Advisories will continue for offshore Atlantic waters and will spread to include nearshore waters south of Sebastian Inlet Thursday morning. Boating conditions will improve Friday. Below average temperatures are expected Friday and through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Leahy
In the hours before
Special weather statement, Feb 26, 3:14 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Melbourne FL
314 PM EST Wed Feb 26 2020
FLZ045-144-262045-
Orange FL-Southern Lake County FL-
314 PM EST Wed Feb 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE AND SOUTHWESTERN
ORANGE COUNTIES UNTIL 345 PM EST...
At 314 PM EST, Doppler radar was tracking a strong thunderstorm near
Horizon West, or near Bay Lake, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Orlando, Ocoee, Winter Garden, The Attractions, Winter Park and
Windermere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2838 8172 2851 8175 2859 8132 2857 8131
2841 8126
TIME...MOT...LOC 2014Z 259DEG 34KT 2844 8166
RodriguezSpecial weather statement, Feb 26, 3:28 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
328 PM EST Wed Feb 26 2020
FLZ041-044>046-141-262115-
Northern Lake County FL-Coastal Volusia FL-Orange FL-Seminole FL-
Inland Volusia FL-
328 PM EST Wed Feb 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...EAST CENTRAL LAKE...
CENTRAL ORANGE AND CENTRAL VOLUSIA COUNTIES UNTIL 415 PM EST...
At 327 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near DeBary to Windermere. Movement was east at
45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Orlando, Deltona, Port Orange, Sanford and Apopka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2905 8088 2850 8108 2844 8155 2853 8157
2892 8144 2915 8095
TIME...MOT...LOC 2027Z 248DEG 39KT 2888 8136 2850 8151
RodriguezLocal storm report, Feb 26, 3:54 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
354 PM EST WED FEB 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND GST SANFORD AIRPORT 28.78N 81.24W
02/26/2020 M41 MPH SEMINOLE FL ASOS
KSFB RECORDED A WIND GUST FROM THE NW AT 36 KNOTS/41 MPH.
&&
KELLYSpecial weather statement, Feb 26, 4:12 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
412 PM EST Wed Feb 26 2020
FLZ041-045-046-141-147-262145-
Coastal Volusia FL-Northern Brevard County FL-Orange FL-Seminole FL-
Inland Volusia FL-
412 PM EST Wed Feb 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...NORTHERN
BREVARD...EAST CENTRAL ORANGE AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL
445 PM EST...
At 412 PM EST, Doppler radar was tracking strong thunderstorm
located along a line from New Smyrna Beach to Christmas, moving east
at 40 mph. Additional storms have developed over the Cape.
Winds of 40 to 45 mph will be possible with these storms.
Locations impacted include...
Titusville, New Smyrna Beach, Edgewater, Wedgefield and Oak Hill.
LAT...LON 2907 8089 2861 8057 2847 8051 2841 8082
2845 8088 2845 8115 2863 8114
TIME...MOT...LOC 2112Z 250DEG 35KT 2854 8107
RodriguezSpecial weather statement, Feb 26, 4:27 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
427 PM EST Wed Feb 26 2020
FLZ047-054-262145-
Southern Brevard County FL-Indian River FL-
427 PM EST Wed Feb 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN INDIAN RIVER COUNTY
UNTIL 445 PM EST...
At 427 PM EST, Doppler radar was tracking a strong thunderstorm over
Roseland, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sebastian, Sebastian Highlands, Roseland, Barefoot Bay and Sebastian
Inlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2776 8054 2785 8058 2795 8045 2791 8043
2778 8037
TIME...MOT...LOC 2127Z 242DEG 27KT 2784 8047
RodriguezSpecial weather statement, Feb 26, 4:43 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
443 PM EST Wed Feb 26 2020
FLZ047-147-262200-
Southern Brevard County FL-Northern Brevard County FL-
443 PM EST Wed Feb 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD COUNTY UNTIL 500
PM EST...
At 443 PM EST, Doppler radar was tracking a strong thunderstorm over
Cocoa Beach, moving northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2839 8056 2834 8057 2831 8057 2829 8058
2824 8071 2835 8076 2865 8060 2860 8054
2845 8049
TIME...MOT...LOC 2143Z 231DEG 30KT 2834 8064
RodriguezThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 3:43 AM EST | Small Craft Advisory | MLB | 42 hr | |
| Feb 26, 1:52 PM EST | Special Weather Statement | MLB | Lake | 23 min |
| Feb 26, 3:05 PM EST | Special Weather Statement | MLB | Lake | 25 min |
| Feb 26, 3:14 PM EST | Special Weather Statement | MLB | Orange | 31 min |
| Feb 26, 3:28 PM EST | Special Weather Statement | MLB | Orange, Seminole | 47 min |
| Feb 26, 3:45 PM EST | Special Marine Warning | MLB | 2 hr | |
| Feb 26, 4:12 PM EST | Special Weather Statement | MLB | Seminole | 33 min |
| Feb 26, 4:27 PM EST | Special Weather Statement | MLB | Indian River | 18 min |
| Feb 26, 4:32 PM EST | Special Marine Warning | MLB | 118 min | |
| Feb 26, 4:43 PM EST | Special Weather Statement | MLB | Brevard | 17 min |
| Feb 26, 5:20 PM EST | Special Weather Statement | MLB | Brevard | 25 min |
| Feb 26, 6:20 PM EST | Special Marine Warning | MLB | 115 min | |
| Feb 26, 6:30 PM EST | Special Weather Statement | MLB | Saint Lucie | 30 min |
| Feb 26, 6:50 PM EST | Special Weather Statement | MLB | Martin, Saint Lucie | 40 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.